Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Apr 12, 2009, 5:43 AM CDT. It took effect at Apr 12, 2009, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2009, 5:43 AM CDT (10:43 UTC)
- In effect from
- Apr 12, 2009, 1:00 PM CDT
- Expired
- Apr 12, 2009, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KMAF 121043 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 543 AM CDT SUN APR 12 2009 ...RED FLAG WARNING FOR BIG BEND... MARFA PLATEAU... AND PRESIDIO VALLEY FOR LOW RELATIVE HUMIDITY... 20 FOOT WINDS OF 20 MPH OR GREATER AND HIGH FIRE DANGER... .A STRONG UPPER TROUGH WILL SWING ACROSS THE REGION SUNDAY. THIS WILL RESULT IN WESTERLY WINDS OF 20 MPH OR GREATER ACROSS THE AREA. THESE WINDS COMBINED WITH MINIMUM RELATIVE HUMIDITY OF 15 PERCENT OR LESS AND HIGH FIRE DANGER HAS RESULTED IN A RED FLAG WARNING FOR THIS AFTERNOON. TXZ075-082-121145- /O.CAN.KMAF.FW.A.0031.090412T1800Z-090413T0000Z/ PECOS-TERRELL- 543 AM CDT SUN APR 12 2009 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELED THE FIRE WEATHER WATCH. LAST NIGHTS RAIN HAS REDUCED THE FIRE DANGER AND THE FIRE WEATHER WATCH HAS BEEN CANCELED. $$ TXZ079>081-122100- /O.UPG.KMAF.FW.A.0031.090412T1800Z-090413T0000Z/ /O.NEW.KMAF.FW.W.0031.090412T1800Z-090413T0100Z/ PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA- 543 AM CDT SUN APR 12 2009 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. WESTERLY WINDS OF 20 MPH OR GREATER WILL COMBINE WITH MINIMUM AFTERNOON RH/S OF 15 PERCENT OR LESS AND HIGH FIRE DANGER TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. WINDS WILL SUBSIDE THIS EVENING TO ALLEVIATE THE CRITICAL FIRE WEATHER CONDITIONS. && PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES. && $$
1 follow-up statement
000 WWUS84 KMAF 121944 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 244 PM CDT SUN APR 12 2009 ...RED FLAG WARNING FOR THE PRESIDIO VALLEY AND BIG BEND REGION FOR LOW RELATIVE HUMIDITY...20 FOOT WINDS OF 20 MPH OR GREATER AND HIGH FIRE DANGER... .A STRONG UPPER TROUGH WILL SWING ACROSS THE REGION TODAY. THIS WILL RESULT IN WESTERLY WINDS OF 20 MPH OR GREATER ACROSS THE AREA. MINIMUM RELATIVE HUMIDITY OF 15 PERCENT OR LESS WILL OCCUR OVER THE PRESIDIO VALLEY AND BIG BEND REGION THROUGH THIS AFTERNOON. SINCE FIRE DANGER IS HIGH IN THESE AREAS...A RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 8 PM CDT. TXZ079>081-130100- /O.CON.KMAF.FW.W.0031.000000T0000Z-090413T0100Z/ PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA- 244 PM CDT SUN APR 12 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... WESTERLY WINDS OF 20 MPH OR GREATER WILL PERSIST THROUGH LATE AFTERNOON...AND ALONG WITH MINIMUM AFTERNOON RH/S OF 15 PERCENT OR LESS...PRODUCE CRITICAL FIRE WEATHER CONDITIONS. WINDS WILL SUBSIDE THIS EVENING TO ALLEVIATE THE CRITICAL FIRE WEATHER CONDITIONS. AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 12, 4:57 AM CDT, 46 minutes earlier.
Area forecast discussion, Apr 12, 4:57 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 AM CDT SUN APR 12 2009
.DISCUSSION...
MANY LOCATIONS ACROSS THE CWA RECEIVED MUCH NEEDED RAINFALL LAST NIGHT
AS CONVECTION INITIATED DURING THE AFTERNOON HOURS ACROSS
SOUTHEAST NEW MEXICO SPREADING EAST AND SOUTH DURING THE EVENING
HOURS FROM THE PERMIAN BASIN INTO THE LOWER TRANS PECOS. A LARGE
CONVECTIVE COMPLEX NOW EXTENDS FROM NORTH TEXAS INTO THE HILL
COUNTRY AND WILL CONTINUE TO MOVE EAST TODAY. A STRONG MID TO UPPER
CLOSED LOW CURRENTLY LOCATED OVER CENTRAL NEW MEXICO WILL MOVE EAST
TODAY INTO OKLAHOMA. NEAR THE BACK SIDE OF THIS LOW...AN UPPER LEVEL
SHORTWAVE WILL TRAVERSE EASTERN NEW MEXICO DURING THE AFTERNOON
HOURS AND COOLER TEMPS ALOFT ASSOCIATED WITH THE COLD CORE LOW MAY
RESULT IN SUFFICIENT MID LEVEL LAPSE RATES ACROSS THE EXTREME N/NE
CWA. THEREFORE...HAVE DECIDED TO KEEP THE MENTION OF ELEVATED
ISOLATED THUNDER FOR THIS AREA THIS AFTERNOON. IN ADDITION...SURFACE
PRESSURE GRADIENT WILL INCREASE TODAY RESULTING IN STRONG WEST
WINDS. WE HAVE UPGRADED THE HIGH WIND WATCH TO A WARNING FOR THE
GUADALUPE MOUNTAINS...DAVIS MOUNTAINS AND VAN HORN CORRIDOR. WE HAVE
ALSO DECIDED ON A WIND ADVISORY FOR EDDY AND REEVES COUNTY. SKIES
SHOULD BEGIN TO SLOWLY CLEAR OVER THE NORTHERN CWA LATE TONIGHT AS
LOW CONTINUES TO PROGRESS EASTWARD...BRINGING A COLD FRONT THROUGH
THE AREA EARLY MONDAY MORNING.
TEMPERATURES WILL CONTINUE TO REMAIN JUST BELOW NORMAL TODAY AND
TOMORROW WITH A WARM UP EXPECTED BY TUESDAY AFTERNOON AS UPPER RIDGE AXIS
MOVES OVERHEAD AND SOUTHWEST FLOW ALOFT IMPACTS THE REGION.
CONFIDENCE IS NOW INCREASING WITH THE NEXT SIGNIFICANT UPPER
TROUGH ON WEDNESDAY. THE GFS AND ECMWF BOTH AGREE ON A CUTOFF LOW
DEVELOPING OVER THE GREAT BASIN/INTERMOUNTAIN WEST WEDNESDAY
MORNING. LEE TROUGH IS FORECAST TO DEVELOP AND RESULTANT RETURN
FLOW WILL INCREASE MOISTURE ADVECTION OVER THE EASTERN CWA SETTING
UP A DRYLINE SCENARIO. HAVE INCREASED POPS SLIGHTLY FOR THURSDAY
AND FRIDAY. BEST CHANCES STILL APPEAR TO BE EAST AND NORTHEAST OF
THE REGION IN CONJUNCTION WITH GREATEST MOISTURE AND LIFT.
HOWEVER...PROGRESSION OF THE LOW MAY BE TOO FAST AND A SLOWER
SOLUTION MAY POSSIBLY FAVOR INCREASED CHANCES FURTHER WEST DURING THE LATE
WEEK FOR MORE OF THE CWA.
&&
.FIRE WEATHER...
AS THE UPPER TROUGH SWINGS ACROSS THE AREA TODAY... STRONG WIND ALOFT
WILL MIX DOWN TO THE SURFACE. 20 FT WIND SPEEDS OF 20 MPH ARE
EXPECTED ACROSS MOST OF THE REGION. HOWEVER THE NORTHERN AND
EASTERN PARTS OF THE AREA RECEIVED RAIN LAST NIGHT... WHILE THE
SOUTHWEST DID NOT. COOLER TEMPERATURES ARE EXPECTED ACROSS THE
NORTH TODAY DUE TO A WEAK FRONTAL BOUNDARY... BUT TEMPS SHOULD
REMAIN WARM CLOSER TO THE RIO GRANDE. AS A RESULT... THE LOWEST RH
THIS AFTERNOON WILL BE ACROSS THE SOUTHERN PORTIONS OF PRESIDIO AND
BREWSTER COUNTIES. MINIMUM RH OF 15 PERCENT OR LESS AND HIGH FIRE
DANGER THIS AFTERNOON IS EXPECTED SO WILL UPGRADE THE FIRE WX WATCH
TO A RED FLAG WARNING FOR BREWSTER AND PRESIDIO COUNTIES. PECOS AND
TERRELL COUNTIES WERE IN THE FIRE WX WATCH... HOWEVER DUE TO LAST
NIGHTS RAIN HAVE DROPPED THIS TWO COUNTIES.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 73 44 72 44 / 10 10 0 0
CARLSBAD NM 74 42 75 43 / 10 10 0 0
DRYDEN TX 82 51 82 54 / 0 0 0 0
FORT STOCKTON TX 76 46 76 52 / 0 0 0 0
GUADALUPE PASS TX 65 42 73 45 / 0 10 0 0
HOBBS NM 71 42 74 42 / 10 10 0 0
MARFA TX 68 35 74 37 / 0 0 0 0
MIDLAND INTL AIRPORT TX 73 43 72 45 / 0 10 0 0
ODESSA TX 73 45 73 47 / 0 10 0 0
WINK TX 77 45 75 48 / 0 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 7 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
EDDY COUNTY.
WIND ADVISORY FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES... EDDY COUNTY PLAINS.
TX...HIGH WIND WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
HORN AND HIGHWAY 54 CORRIDOR.
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES... BIG BEND AREA...MARFA
PLATEAU...PRESIDIO VALLEY.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES... REEVES COUNTY AND UPPER TRANS
PECOS.
&&
72/78Hazardous weather outlook, Apr 12, 5:42 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 542 AM CDT SUN APR 12 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 542 AM CDT SUN APR 12 2009 /442 AM MDT SUN APR 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND VAN HORN REGION TODAY. WESTERLY WINDS OF 40 MPH WITH GUSTS TO 65 MPH WILL BE POSSIBLE. A WIND ADVISORY IS IN EFFECT TODAY ACROSS EDDY AND REEVES COUNTIES FOR WINDS GREATER THAN 30 MPH. VERY DRY AND WINDY CONDITIONS ARE EXPECTED ACROSS THE SOUTHERN PORTION OF THE REGION TODAY. A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR THE BIG BEND... MARFA PLATEAU... AND PRESIDIO VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 12, 12:35 AM CDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1235 AM CDT SUN APR 12 2009 TXZ082-120545- TERRELL- 1235 AM CDT SUN APR 12 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL TERRELL COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF THE TERRELL GAS PLANT AT 1236 AM CDT...MOVING EAST AT 40 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:05 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Apr 11, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 62 min |
| Apr 11, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward, Winkler | 60 min |
| Apr 11, 7:40 PM CDT | Areal Flood Advisory | MAF | Dawson, Martin | 3 hr |
| Apr 11, 7:43 PM CDT | Tornado Warning | MAF | Glasscock, Midland | 32 min |
| Apr 11, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Glasscock, Howard, Martin, Midland and 2 more | 61 min |
| Apr 11, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Pecos, Upton, Ward | 36 min |
| Apr 11, 8:03 PM CDT | Tornado Warning | MAF | Glasscock, Howard | 27 min |
| Apr 11, 8:12 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland, Upton | 33 min |
| Apr 11, 8:29 PM CDT | Tornado Warning | MAF | Howard, Mitchell | 46 min |
| Apr 11, 8:44 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland, Mitchell, Scurry and 1 more | 61 min |
| Apr 11, 8:46 PM CDT | Flash Flood Warning | MAF | Glasscock | 4 hr |
| Apr 11, 9:20 PM CDT | Tornado Warning | MAF | Glasscock | 25 min |
| Apr 11, 9:55 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 50 min |
| Apr 11, 11:40 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 35 min |
| Apr 12, 5:39 AM CDT | High Wind Warning | MAF | 14 hr | |
| Apr 12, 5:39 AM CDT | Wind Advisory | MAF | Loving, Pecos, Ward, Winkler | 14 hr |
Nearby
Red Flag Warnings in Texas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.